Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 10, 2021, 4:40 PM CDT for Lyon County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2021, 4:40 PM CDT (21:40 UTC)
- Expired
- Aug 10, 2021, 5:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.75 in
- Wind
- 55
County Lyon County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:12 PM CDT | HAIL 0.88 | Emporia, KS | RELAYED FROM KVOE RADIO. TIME ESTIMATED FROM RADAR. |
| Aug 10, 5:19 PM CDT | HAIL 0.7 | 2 Ese Emporia, KS | FROM KVOE RADIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2232 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted.
240
WWUS83 KTOP 102140
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
440 PM CDT Tue Aug 10 2021
KSZ054-102215-
Lyon-
440 PM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southern Lyon County
through 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Emporia, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia.
This includes the following highways...
Interstate 35 between mile markers 128 and 134.
Kansas Turnpike between mile markers 119 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 9628 3836 9635 3849 9619 3833 9601
TIME...MOT...LOC 2140Z 231DEG 12KT 3833 9626
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$
JonesWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:16 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 10, 3:16 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 316 PM CDT Tue Aug 10 2021 .DISCUSSION... Issued at 315 PM CDT Tue Aug 10 2021 Bottom line: Hot and humid conditions remain in the forecast possibly through Thursday over much of the area. Some areas may struggle to reach criteria that don't heat up as much due to clouds and rain but this should remained confined to only a few areas so have maintained the heat advisory area-wide. Some risk for a severe storm remains through the late afternoon and early evening with wind being the primary threat and hail lesser of a threat. A summer pattern remains in place across the area with the mean Westerlies primarily to the north with major weather systems to the north as well. A very moist, high theta-e airmass is in place with a subtle and shallow near H7 level shortwave working over western Kansas (per 12Z RAOB sampling) this afternoon and quickly translating east. This feature has been dampening a bit through the day, so again remains very subtle but could still help spark a storm or two over north central into northeastern Kansas providing an area of enhance shear and aiding in steeper lapse rates aloft. A surface front remains north of the area into southeastern Nebraska trailing back into northwestern Kansas with only weak convergence noted. Further south, an area of isolated showers and thunderstorms have been maintained since this morning from central into portions of east central Kansas for the most part. This appears to be aided by weak isentropic ascent generally along the 315-320K surface. Again, areas under this band of showers has been unable to reach heat advisory criteria due to cloud coverage and cooling affects of rainfall. Areas south of this band have been able to reach 105 degrees heat index values with areas north currently sitting at 102 degree heat index values. Storms later this afternoon and into the early evening could still form generally north of I-70 and likely closer to the Hwy 36 corridor with afternoon insolation helping to destabilize the moist airmass in place. Thinking the prospects of too widespread of coverage isn't great at this point and most short-term models have suggested this may also be the case by hinting very little in the way of convective development taking place. Cant' rule out with the subtle mid level wave passing overhead of a high PW, very unstable airmass that a storm or two could form and become severe. DCAPE over the area is on the order of 1,600 J/kg with an inverted-V type sounding as heating has been eroding but not yet reached the convective temp of 98 degrees. Without a strong enough trigger mechanism and if the convective temp can't be reached then storm development may not even be able to take place. So a fairly low confidence situation to say the least. There may be a window for a storm or two to develop again tomorrow afternoon, but overall appears to be less confident than this afternoon at this point with the boundary still off to the north and slow to sag south as a broader upper level trough over the northern tier of the CONUS tranlate east into the Great Lakes region and off into the New England region. Still maintaining the heat advisory for tomorrow with better confidence for area-wide heat due to less cloud coverage anticipated overall and lower chances for showers or storms to impact any one given area. Not confident enough to extend the heat headlines for some northeastern Kansas counties into Thursday at this point, but it may be needed if trends continue with sufficiently high temperatures and dewpoints in place into that time period. The front may finally sag far enough south Friday into Saturday morning to provide a focus for showers and storms with higher overall rain chances. Then a cooler and drier last part of the weekend into early next week looks to be the trend with slightly below normal temperatures into the middle 80s possible. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue Aug 10 2021 Will have to watch into the afternoon for more widespread coverage of showers and storms. For now, can't justify a long enough duration of a storm to put more than VCTS in the forecast for the next few hours. Chances for stronger storms exist into the mid to late afternoon but given current areas of cloud coverage, these may reside north of the terminals. Higher confidence in the development of the LLJ tonight across the area from 03-13Z time frame. Could be lower than FL15 but remaining at that level for now. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Wednesday for KSZ008>012-020>024- 026-034>040-054>056-058-059. && DISCUSSION...Drake AVIATION...Drake
Hazardous weather outlook, Aug 10, 3:29 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 329 PM CDT Tue Aug 10 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-112030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 329 PM CDT Tue Aug 10 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and Tonight A severe storm can't be completely ruled out late this afternoon into early evening mainly north of I-70 and along highway 36. Damaging wind gusts and hail would be the main hazards. Afternoon heat index values around 105 degrees continue across much of the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A heat advisory remains in effect through 8PM Wednesday as afternoon heat indices up to 109 degrees are anticipated. A late afternoon strong or severe storm can't be ruled out especially over portions of northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 10, 4:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
440 PM CDT Tue Aug 10 2021
KSZ054-102215-
Lyon-
440 PM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southern Lyon County
through 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Emporia, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia.
This includes the following highways...
Interstate 35 between mile markers 128 and 134.
Kansas Turnpike between mile markers 119 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 9628 3836 9635 3849 9619 3833 9601
TIME...MOT...LOC 2140Z 231DEG 12KT 3833 9626
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JonesThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:13 AM CDT | Special Weather Statement | TOP | Cloud | 32 min |
| Aug 10, 3:24 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 36 min |
| Aug 10, 3:30 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Aug 10, 4:01 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 29 min |
| Aug 10, 4:26 AM CDT | Special Weather Statement | TOP | Clay, Dickinson | 34 min |
| Aug 10, 4:57 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 33 min |
| Aug 10, 5:11 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 22 min |
| Aug 10, 5:35 AM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
| Aug 10, 6:12 AM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| Aug 10, 6:53 AM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| Aug 10, 7:43 AM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| Aug 10, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.